Surveys in Mathematics and its Applications

ISSN 1842-6298 (electronic), 1843-7265 (print)
Volume 5 (2010), 151 -- 190



Abstract. We present a Lie algebra theoretical schema leading to integrable systems, based on the Kostant-Kirillov coadjoint action. Many problems on Kostant-Kirillov coadjoint orbits in subalgebras of infinite dimensional Lie algebras (Kac-Moody Lie algebras) yield large classes of extended Lax pairs. A general statement leading to such situations is given by the Adler-Kostant-Symes theorem and the van Moerbeke-Mumford linearization method provides an algebraic map from the complex invariant manifolds of these systems to the Jacobi variety (or some subabelian variety of it) of the spectral curve. The complex flows generated by the constants of the motion are straight line motions on these varieties. We study the isospectral deformation of periodic Jacobi matrices and general difference operators from an algebraic geometrical point of view and their relation with the Kac-Moody extension of some algebras. We will present in detail the Griffith's aproach and his cohomological interpretation of linearization test for solving integrable systems without reference to Kac-Moody algebras. We will discuss several examples of integrable systems of relevance in mathematical physics.

2010 Mathematics Subject Classification: 58C40, 70H06, 14H70, 17B80, 14H40.58C40, 70H06, 14H70, 17B80, 14H40.
Keywords: spectral theory; integrable systems; Lie algebras; Jacobians; Prym varieties.

Full text


  1. M. Adams, J. Harnad and E. Previato, Isospectral Hamiltonian Flows in Finite and Infinite Dimensions. I. Generalized Moser Problem and Moment Maps into Loop Algebras, Commun. Math. Phys., 117 (1988), 451-500. MR0953833(MR89k:58112). Zbl 0659.58022.

  2. M. Adams, J. Harnad and J. Hurtubise, Isospectral Hamiltonian Flows in Finite and Infinite Dimensions II. Integration of Flows, Commun. Math. Phys., 134 (1990), 555-585. MR1086744(MR92a:58055). Zbl 0717.58051.

  3. M. Adler, On a trace functional for pseudo-differential operators and the symplectic structure of the Korteweg-de Vries equation, Invent. Math., 50 (1979), 219-248. MR0520927(80i:58026) Zbl 0393.35058.

  4. M. Adler, P. and van Moerbeke, Completely integrable systems, Euclidean Lie algebras and curves, Adv. in Math., 38 (1980), 267-317. MR0597729(83m:58041). Zbl 0455.58017.

  5. M. Adler, P. and van Moerbeke, Linearization of Hamiltonian systems, Jacobi varieties and representation theory, Adv. in Math., 38 (1980), 318-379. MR0597730(83m:58042). Zbl 0455.58010.

  6. M. Adler, P., van Moerbeke and P. Vanhaecke, Algebraic integrability, Painlevé geometry and Lie algebras, A series of modern surveys in mathematics, Volume 47, Springer-Verlag, 2004. MR2095251(MR2006d:37106). Zbl 1083.37001.

  7. H. Airault, H. P. Mc Kean and J. Moser, Rational and elliptic solutions of the KdV equation and a related many-body problem, Comm. Pure Appl. Math., 30 (1977), 94-148. MR0649926(58:31214). Zbl 0338.35024.

  8. V. I. Arnold, Mathematical methods in classical mechanics, Springer-Verlag, 1978. MR0690288(MR57:14033b). Zbl 0386.70001.

  9. A. I. Belokolos and V. Z. Enol'skii, Isospectral deformations of elliptic potentials, Russ. Math. Surveys, 44 (1989), 155-156. MR1040275(91c:58046).

  10. E. D. Belokolos, A. I. Bobenko, V. Z. Enol'skii, A.R. Its and V.B. Matveev, Algebro-Geometric approach to nonlinear integrable equations, Springer-Verlag, 1994. Zbl 0809.35001.

  11. P. L. Christiansen, J. C. Eilbeck, V. Z. Enolskii and N. A. Kostov, Quasi-periodic and periodic solutions for systems of coupled nonlinear Schrödinger equations, Proc. Roy. Soc., A 456 (2000), 2263-2281. MR1794725(2001h:37153).

  12. P. Deift, F. Lund, E. Trubowitz, Nonlinear wave equations and constrained harmonic motion, Comm. Math. Phys., 74 (1980), 141-188. MR0576269(82g:35102). Zbl 0435.35072.

  13. L. A. Dikii, Hamiltonian systems connected with the rotation group, Funct. Anal. Appl., 6 (1972), 83-84. MR312527(47:1084). Zbl 0288.58004.

  14. B. A. Dubrovin and S. P. Novikov, Periodic and conditionally periodic analogs of the many-soliton solutions of the Korteweg-de Vries equation, Sov. Phys.-JETP, 40 (1975), 1058-1063. MR0382877(52:3759).

  15. B. A. Dubrovin, Theta functions and non-linear equations, Russian Math. Surveys, 36 (2) (1981), 11-92. MR0616797(83i:35149)

  16. J. C. Eilbeck, V. Z. Enolskii, V. B. Kuznetsov and A. V. Tsiganov, Linear r-matrix algebra for classical separable systems, J. Phys. A.: Math. Gen., 27 (1994), 567-578.

  17. H. Flaschka, The Toda lattice I, Phys. Rev., B 9, 1924-1925; The Toda lattice II. Progr. Theor. Phys. 51 (1974), 703-716. MR408647(MR53:12412). Zbl 0942.37504.

  18. C. S. Gardner, J. M. Greene, M. D. Kruskal and R. M. Miura, Method for solving the Korteweg-de Vries equation, Phys. review letters, 19 (1967), 1095-1097. Zbl 1103.35360.

  19. R. Garnier, Sur une classe de systèmes différentiels abéliens déduits de la théorie des équations linéaires, Ren. Circ. Math. Palermo, 43(4) (1919), 155-191.

  20. P. A. Griffiths and J. Harris, Principles of algebraic geometry, Wiley-Interscience 1978. MR0507725(80b:14001). Zbl 0408.14001.

  21. P. A. Griffiths, Linearizing flows and a comological interpretation of Lax equations, Amer. J. of Math., 107 (1985), 1445-1483. MR0815768(87c:58048). Zbl 0585.58028.

  22. L. Haine, Geodesic flow on SO(4) and Abelian surfaces, Math. Ann., 263 (1983), 435-472. MR0707241(84k:14031). Zbl 0521.58042.

  23. N. J. Hitchin, On the construction of monopoles, Comm. Math. Phys., 89 (1983), 145-190. MR0709461. Zbl 0517.58014.

  24. A. R. Its and V. B. Matveev, Schrödinger operators with finite-gap spectrum and N-soliton solutions of the Korteweg-de Vries equation, Theoret. Math. Phys., 23 (1975), 343-355. MR0479120(57:18570).

  25. H. Knörrer, Geodesics on the ellipsoid, Invent. Math., 59 (1980), 119-143. MR0577358(81h:58050).

  26. H. Knörrer, Geodesics on quadrics and a mechanical problem of C. Neumann, J. Reine Angew. Math., 334 (1982), 69-78. MR0667450(84b:58089).

  27. D. J. Korteweg and G. de Vries, On the change of form of long waves advancing in a rectangular canal and on a new type of long stationary waves, Phil. Mag., 39 (1895), 422-443. JFM 26.0881.02.

  28. B. Kostant, The solution to a generalized Toda lattice and representation theory, Adv. in Math., 34 (1979), 195-338. MR550790(MR82f:58045).

  29. I. M. Krichever, Methods of algebraic geometry in the theory of non-linear equations, Russian Math. Surveys, 32(6) (1977), 185-213. MR494262(MR58:24353).

  30. P. Lax, Integrals of nonlinear equations of evolution and solitary waves, Comm. Pure and Appl. Math., 21 (1968), 467-490. MR235310(MR38:3620). Zbl 0162.41103.

  31. A. Lesfari, Geodesic flow on SO(4), Kac-Moody Lie algebra and singularities in the complex t-plane, Publ. Mat., Barc., 43(1) (1999), 261-279. MR1697525(MR2000f:37078.) Zbl 0968.35010.

  32. A. Lesfari, Completely integrable systems: Jacobi's heritage, J. Geom. Phys., 31 (1999), 265-286. MR1711527(MR2000f:37077). Zbl 0937.37046.

  33. A. Lesfari, The problem of the motion of a solid in an ideal fluid. Integration of the Clebsch's case, Nonlinear Diff. Eq. Appl., 8 (2001), 1-13. MR1828945. Zbl 0982.35085.

  34. A. Lesfari, Le théorème d'Arnold-Liouville et ses conséquences, Elem. Math., 58(1) (2003), 6-20. MR1961831(2004e:37091). Zbl 1112.37043.

  35. A. Lesfari and A. Elachab, On the integrability of the generalized Yang-Mills system, Appl. Math., (Warsaw), 31(3) (2004), 345-351. Zbl 1125.37050.

  36. A. Lesfari, Integrable systems and complex geometry, Lobachevskii Journal of Mathematics, 30(4) (2009), 292-326.

  37. S. V. Manakov, A remark on the integration of the Euler equations of the dynamics of an n-dimensional rigid body, Functional Anal. Appl, 10 (1976), 328-329. MR0455031(56 #13272) .

  38. H. P. Mc Kean and P. van Moerbeke, The spectrum of Hill's equation, Invent. Math., 30 (1975), 217-274. MR397076(MR53:936). Zbl 0319.34024.

  39. H. P. Mc Kean and E. Trubowitz, Hill's operator and hyperelliptic function theory in the presence of infinitely many branch points, Comm. Pure. Appl. Math., 29 (1976), 143-226. MR427731(MR55:761).

  40. A. S. Mishchenko and A.T. Fomenko, The Euler equations on finite-dimensional Lie groups, Math. USSR-Izv, 42 (1978), 371-389. MR0482832(58 #2881).

  41. J. Moser, Geometry of quadrics and spectral theory, Chern Sympos., Springer-Verlag, pp. 147-188, 1980. MR609560(MR82j:58064.) Zbl 0455.58018.

  42. J. Moser, Various aspects of integrable Hamiltonian systems, Progress in Math. 8, 223-289, Birkhäuser-Verlag, 1980. MR0589592(83a:58042a).

  43. D. Mumford, Tata Lectures on Theta II, Progress in Math., Birkha¨user, Boston, 1984. MR742776(MR86b:14017.) Zbl 0549.14014.

  44. W. Nahm, All self-dual multi-monopoles for all gauge groups, CERN-TH- 3172, Sep 1981. 10pp. Presented at Int. Summer Inst. on Theoretical Physics, Freiburg, West Germany, Aug 31 - Sep 11, 1981.

  45. C. Neumann, De problemate quodam mechanics, quod ad primam integralium ultraellipticorum classem revocatur, Reine und Angew. Math. J., 56 (1859), 46-63. ERAM 056.1472cj.

  46. S. P. Novikov, The periodic problem for for the Korteweg-de-Vries equation, Funct. Anal. Pril., 8 (1974), 53-66. MR0382878(52 #3760).

  47. A. M. Perelomov, Integrable systems of classical mechanics and Lie algebras, Birkhäuser, 1990. MR1048350 Zbl 0717.70003.

  48. A. G. Reyman and M.A. Semenov-Tian-Shansky, Reduction of Hamiltonian systems, affine Lie algebras and Lax equations I, Invent. Math., 54 (1) (1979), 81-100. MR0549548(81b:58021). Zbl 0403.58004.

  49. A. G. Reyman and M.A. Semenov-Tian-Shansky, Reduction of Hamiltonian systems, affine Lie algebras and Lax equations II, Invent. Math., 63(3) (1981), 423-432. MR620678(MR82k:58049). Zbl 0442.58016.

  50. W. Symes, Systems of Toda type, inverse spectral problems and representation theory, Invent. Math., 59 (1980), 13-51. MR575079. Zbl 0474.58009.

  51. M. Toda, Wave propagation in anharmonic lattices, J. Phys. Soc. of Japan, 23 (1967), 501-506.

  52. P. van Moerbeke, The spectrum of Jacobi matrices, Invent. Math., 37 (1976), 45-81. MR0650253(58 #31226). Zbl 0361.15010.

  53. P. van Moerbeke and D. Mumford, The spectrum of difference operators and algebraic curves, Acta Math., 143 (1979), 93-154. MR0533894(80e:58028). Zbl 0502.58032.

  54. P. Vanhaecke, Integrable systems in the realm of algebraic geometry, Lecture Notes in Math., 1638, Springer-Verlag, Second edition 2001. MR1850713(MR2003a:14053). Zbl 0997.37032.

  55. V. E. Zaharov and L.D. Faddeev, Korteweg-de Vries equation is a fully integrable Hamiltonian system, Funktsional Anal. i Prilozhen, 5 (1971), 18-27. MR0303132(46 #2270),

Ahmed Lesfari
Département de Mathématiques,
Faculté des Sciences, Université Chouaïb Doukkali,
B.P. 20, El-Jadida, Maroc.